Alabama, 2016Damaging Winds in Alabama, July 19 to 21, 2016
July 19 to 21, 2016 · NWS BMX · 3 events in 3 counties and zones
The combination of an upper high over the Southern Plains States and an upper trough along the East Coast produced a northwest upper flow pattern across Alabama from July 19 though July 21. A series of short wave impulses moved around the east side of the upper ridge and into central Alabama, producing scattered afternoon and evening thunderstorms, a few severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of an upper high over the Southern Plains States and an upper trough along the East Coast produced a northwest upper flow pattern across Alabama from July 19 though July 21. A series of short wave impulses moved around the east side of the upper ridge and into central Alabama, producing scattered afternoon and evening thunderstorms, a few severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 19, 1:42 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Jul 19, 1:42 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
242 PM CDT TUE JUL 19 2016
.DISCUSSION...
Showers and a few thunderstorms will continue into the early
evening hours and then dissipate. Lows tonight in the 70s.
Hot the next few days as the 500mb ridge over the plains states
continues to take control over much of the country. A few
locations in the west could touch 100. Heat indices should stay in
the 100 to 105 range as dewpoints mix out into the 60s during the
afternoon. Rain chances tomorrow through Friday are low with
maybe an isolated shower or storm the farther south and east you
go away from the upper ridge. As the ridge weakens slightly by the
weekend and into early next week, isolated to scattered convection
will return during the afternoon hours and daytime highs will back
down from the upper 90s to mid 90s.
88
&&
.AVIATION...
18Z TAF Discussion.
Scattered TS developing this afternoon and slowly moving southward.
Activity is expected to affect most terminals within the next couple
hours, and have used tempo to show reduced flight cats and increased
wind gusts. Storms will develop through the afternoon, diminishing
this evening. Will leave VCTS in through the early evening hours.
14
&&
.FIRE WEATHER...
Only isolated showers or thunderstorms the next few days with
highs in the upper 90s. Critical fire weather thresholds are not
expected to be met with no watches or warnings expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 71 96 72 96 72 / 30 10 10 10 10
Anniston 72 96 73 96 73 / 30 10 10 10 10
Birmingham 75 97 77 99 76 / 30 10 10 10 10
Tuscaloosa 73 98 75 100 75 / 30 10 10 10 10
Calera 74 97 75 98 75 / 30 20 20 10 10
Auburn 74 95 75 94 74 / 50 20 20 20 20
Montgomery 75 97 76 99 76 / 50 20 20 20 20
Troy 72 95 74 96 73 / 50 30 20 30 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 19, 4:05 AM CST, 11 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
505 AM CDT TUE JUL 19 2016
ALZ011>015-017>050-201315-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
505 AM CDT TUE JUL 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...OUTLOOK THROUGH TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
DAYTIME TEMPERATURES ARE FORECAST TO CLIMB INTO THE MIDDLE TO
UPPER 90S WEDNESDAY THROUGH MONDAY. HEAT INDICES COULD REACH 105
DEGREES OR HIGHER EACH AFTERNOON...ESPECIALLY ACROSS THE SOUTHERN
AND WESTERN PORTIONS OF CENTRAL ALABAMA.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 19, 1:26 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
226 PM CDT TUE JUL 19 2016
ALZ045-192000-
MACON AL-
226 PM CDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MACON COUNTY UNTIL
300 PM CDT...
AT 226 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MILSTEAD...MOVING SOUTHWEST AT 15 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MILSTEAD...SHORTER...FRANKLIN...VICTORYLAND...
TYSONVILLE AND CROSS KEYS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3229 8594 3232 8596 3234 8599 3238 8601
3242 8602 3243 8599 3245 8600 3244 8599
3245 8598 3244 8596 3245 8589 3247 8587
3248 8587 3249 8588 3245 8579 3229 8589
3230 8590 3228 8590
TIME...MOT...LOC 1926Z 025DEG 12KT 3245 8589
CJBSpecial weather statement, Jul 19, 1:31 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
231 PM CDT TUE JUL 19 2016
ALZ042-192000-
LOWNDES AL-
231 PM CDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LOWNDES COUNTY
UNTIL 300 PM CDT...
AT 231 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BEECHWOOD...OR NEAR FORT DEPOSIT...MOVING SOUTHWEST AT 15 MPH.
PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT DEPOSIT...LOWNDES COUNTY AIRPORT...CALHOUN...MOUNT WILLING AND
CLOVER HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3212 8664 3208 8653 3196 8659 3196 8682
TIME...MOT...LOC 1931Z 025DEG 12KT 3206 8661
CJB
Special weather statement, Jul 19, 1:48 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT TUE JUL 19 2016
ALZ017-018-026-192015-
BLOUNT AL-ST. CLAIR AL-ETOWAH AL-
248 PM CDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BLOUNT...NORTH
CENTRAL ST. CLAIR AND NORTHWESTERN ETOWAH COUNTIES UNTIL 315 PM
CDT...
AT 248 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WALNUT GROVE...OR 9 MILES SOUTHWEST OF BOAZ...MOVING SOUTHWEST AT 15
MPH.
PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ONEONTA...ASHVILLE...STEELE...ALTOONA...SNEAD...SUSAN MOORE...
WALNUT GROVE...ROSA...AURORA...HORSE PENS FORTY...HENDRIX...
CAMP SUMATANGA...HOWELTON...
ALABAMA INTERNATIONAL DRAGWAY AND GALLANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3412 8613 3385 8622 3397 8651 3415 8636
3410 8630 3416 8622
TIME...MOT...LOC 1948Z 025DEG 12KT 3409 8627
CJBSpecial weather statement, Jul 19, 1:58 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
258 PM CDT TUE JUL 19 2016
ALZ036-043-192030-
COOSA AL-ELMORE AL-
258 PM CDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ELMORE AND
SOUTHEASTERN COOSA COUNTIES UNTIL 330 PM CDT...
AT 258 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WESTERN LAKE MARTIN...OR NEAR EQUALITY...MOVING SOUTHWEST AT 15 MPH.
PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EQUALITY...ECLECTIC...KOWALIGA BRIDGE...NIXBURG...
TEN CEDAR ESTATES...HIGHWAY 9 AND HIGHWAY 22...SANTUCK...DEXTER...
WESTERN LAKE MARTIN...CENTRAL AND CLAUD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3254 8599 3265 8627 3288 8609 3283 8601
3282 8601 3280 8600 3279 8601 3275 8601
3275 8597 3277 8597 3277 8595
TIME...MOT...LOC 1958Z 025DEG 12KT 3278 8603
CJBSpecial weather statement, Jul 19, 2:35 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT TUE JUL 19 2016
ALZ028-192100-
CLAY AL-
335 PM CDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY COUNTY UNTIL
400 PM CDT...
AT 334 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARFIELD...OR NEAR LINEVILLE...MOVING SOUTH AT 15 MPH.
PEA SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LINEVILLE...ASHLAND...BARFIELD...DELTA AND CRAGFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3330 8565 3325 8565 3323 8588 3347 8580
3348 8568 3337 8565 3333 8565 3332 8564
3332 8565 3331 8564
TIME...MOT...LOC 2034Z 356DEG 14KT 3340 8576
CJBSpecial weather statement, Jul 19, 3:07 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
407 PM CDT TUE JUL 19 2016
ALZ028-192130-
CLAY AL-
407 PM CDT TUE JUL 19 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAY COUNTY UNTIL
430 PM CDT...
AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BARFIELD...OR NEAR LINEVILLE...MOVING SOUTH AT 10 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LINEVILLE...ASHLAND...BARFIELD AND CRAGFORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3344 8582 3346 8570 3325 8566 3326 8586
TIME...MOT...LOC 2107Z 357DEG 8KT 3340 8577
CJB
Thunderstorm Wind, Clay
- When
- July 19, 3:10 PM CST
- Where
- Clay County, 1.75 mi SE of Delta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.414, -85.677
Several trees uprooted and power lines downed near the intersection of Mount Moriah Road and Shiloh Church Road. The metal roof was blown off a chicken house in the same area.
Thunderstorm Wind, Cleburne
- When
- July 21, 7:27 PM CST
- Where
- Cleburne County, 4.11 mi N of Abel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 33.609, -85.722
Several trees uprooted along Highway 431.
Thunderstorm Wind, Calhoun
- When
- July 21, 7:29 PM CST
- Where
- Calhoun County, 0.98 mi SE of De Armanville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 33.622, -85.736
Several trees uprooted and power lines downed along Highway 78 near the intersection of Kapco Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Utah, July 19 to 20, 201611 injured · $3.0 million · 1 event
- Tornado and Flash Flooding in Iowa, July 19, 2016$575,000 · EF0 · 111 events
- Hail and Lightning Strike in Colorado, July 19, 20161 death · 1 injured · 0.88 in hail · 3 events
- Damaging Wind and Lightning Strikes in Alabama, July 19, 20161 death · $11,000 · 3 events
- Hail and Damaging Winds in Virginia, July 19, 2016$76,000 · 2 in hail · 39 events
- Tornadoes and Hail in North Dakota, July 19, 2016EF1 · 28 events
- Tornadoes and Hail in Minnesota, July 19, 2016EF1 · 24 events
- Hail and Damaging Winds in Tennessee, July 19, 2016$51,000 · 56 kt wind · 13 events
- Flash Flood and Hail in North Carolina, July 19, 2016$32,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in North Carolina, July 19, 2016$23,000 · 1 in hail · 16 events
- Damaging Winds in Georgia, July 19 to 21, 2016$16,000 · 50 kt wind · 22 events
- Damaging Winds in Illinois, July 19, 2016$32,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652288, 652305, 652338.